A 37-year-old woman with a history of multiple sclerosis presents for follow-up. Since her previous visit 7 months ago, she has had a few episodes of monocular vision impairment and weakness and incoordination in her right upper extremity. Although these symptoms resolved completely, she reports that one episode of vision impairment 2 months ago was so severe that she was admitted to the hospital and received intravenous corticosteroids.
Which of the following is often used to decrease the frequency of relapse and slow the progression of this patient’s disorder?
Interferon-β. The patient in this question has multiple sclerosis (MS), specifically the relapsing–remitting form. Relapsing–remitting MS involves unpredictable attacks followed by periods of remission. Interferon-β has been shown to be effective in several clinical trials for the relapsing–remitting form of MS in that it decreases the frequency of relapse and reduces overall disability in patients. (A, D) Methotrexate and cyclosporine are immunosuppressive medications that are often used in the primary progressive form of MS. This type of MS is characterized by a steady decrease in disability without obvious remissions. In the progressive form of MS, these medications are helpful in stopping such a rapid course of the disease, but provide only temporary relief and have not been shown to offer long-term benefits. Other types of MS include secondary progressive in which an initial relapsing–remitting MS suddenly declines without periods of remission and progressive relapsing in which there is a steady decline after the onset of symptoms with superimposed attacks. (C) High-dose corticosteroids are the first line for acute attacks of all types of MS. They do not slow down the long-term progression of the disease.
A 33-year-old woman presents with a severe headache that began 5 hours ago. The patient reports that the headache is unilateral on the left side and endorses nausea, an episode of vomiting, and photophobia. Neurologic examination reveals normal muscle strength and no sensory loss.
Which of the following is the best next step in the management of this patient?
Chlorpromazine. The patient in this question is likely having an acute episode of a migraine headache. Migraines are characterized by unilateral, pulsating pain that is often associated with photophobia and an aura of neurologic symptoms prior to the onset of the headache. Acute attacks can range in duration from 4 to 72 hours. Acute treatment and primary preventive treatment vary in migraine headaches. Acute attacks are best treated with intravenous antiemetic medications (chlorpromazine and prochlorperazine) and/or triptans (sumatriptan). The American Academy of Neurology actually recommends NSAIDs and caffeine/acetaminophen as first-line treatment for mild–moderate migraines. However, chlorpromazine is the right answer for this question since this patient’s symptoms are consistent with a moderate– severe migraine (vomiting, photophobia). Given that this patient presents with vomiting, chlorpromazine is the best choice since it can be given in IV form.
(A, B) Propranolol and amitriptyline are both excellent medications used for migraine prophylaxis, not for acute episodes. These would be appropriate to give to the patient after her acute migraine episode resolves to prevent further attacks. (D) Verapamil is a calcium channel blocker that is the first-line medication for cluster headache prophylaxis. However, this patient is having a migraine, not a cluster headache. Cluster headaches typically involve pain around the eye with eye watering, nasal congestion, and swelling. Cluster headaches are much more common in men and acute treatment involves inhaled oxygen and sumatriptan.
Finally, another commonly tested type of headache is a tension headache, which is bilateral and typically involves greater than 30 minutes of pain without photophobia or aura. Tension headaches respond well to NSAIDs; however, amitriptyline can be given for chronic tension headaches.
A 53-year-old man presents to the hospital accompanied by police officers. He was found walking in the middle of a very busy highway. When asked for his name, age, time, and place, his responses are unintelligible. He has a blood pressure of 154/92 mmHg and a heart rate of 94 beats per minute. Physical examination shows a malnourished patient with dilated pupils that are reactive to light. The patient is noted to have an ataxic broad-based gait.
Which of the following is the best initial treatment for this patient?
Thiamine. This patient is presenting in a disoriented and confused state; the differential is broad and includes infection, intoxication, vitamin deficiency, hypoxia, and several other neurologic conditions. In clinical scenarios in which the patient’s history is limited, the provider must immediately attempt to treat reversible causes of confusion. The treatment of choice includes thiamine (for Wernicke encephalopathy), dextrose (for hypoglycemia), oxygen (for hypoxia), and naloxone (for opiate overdose).
Although the aforementioned regimen is appropriate to cover all potential sources, this question only offers one possible treatment and therefore clinical clues are critical here. Given this patient’s ataxia, Wernicke encephalopathy should be suspected. Wernicke encephalopathy typically presents with confusion, ataxia, and ophthalmoplegia and results from a deficiency of thiamine (vitamin B1). It commonly occurs in alcoholic patients with poor nutrition. Of note, patients should receive thiamine before dextrose, since this can actually worsen or even precipitate Wernicke encephalopathy. (A) Haloperidol is a typical antipsychotic medication used in the treatment of schizophrenia and psychotic states. This is not used in the treatment of reversible causes of confusion. (B) Although naloxone (opiate antagonist) is used in the treatment of reversible causes of confusion to cover opiate intoxication, it would present with pinpoint pupils and respiratory depression, which are not seen in this patient. (D) Clonidine is an antihypertensive medication (acts on central α-receptors). Although this patient is hypertensive, blood pressures typically need to be higher than 180/120 mmHg to cause hypertensive encephalopathy.
A 43-year-old HIV positive man presents with new onset right-sided paralysis. He recently started trimethoprim–sulfamethoxazole (TMP– SMX) for a CD4 count of 70/mm3 . The patient is afebrile and vital signs are within normal limits. Neurologic examination demonstrates hyper-reflexia, hypertonia, and positive Babinski sign on the right side.
Which of the following is the most likely diagnosis in this patient?
Progressive multifocal leukoencephalopathy (PML). The patient in this question is likely suffering from PML, an opportunistic infection seen in immunocompromised patients that is caused by the JC virus (a human polyomavirus that has an unknown mode of transmission). This disease typically involves cortical white matter and does not produce a mass effect. Symptoms typically include hemiparesis, speech disturbances, and vision and gait changes. CT scan shows several nonenhancing cerebral demyelinating white matter lesions without any mass effect. There is no treatment for PML and the prognosis is poor. (B) Primary CNS lymphoma is the second most common cause of mass lesions (following toxoplasmosis) in HIV-infected patients. This involves a ring-enhancing lesion that is solitary and typically periventricular. The diagnosis is confirmed by EBV DNA in the cerebrospinal fluid (CSF). (C) AIDS dementia complex will demonstrate cortical atrophy and ventricular enlargement. (D) Toxoplasmosis is the most common ringenhancing mass lesion in HIV-infected patients. Lesions are multiple, spherical, and typically located in the basal ganglia. This is unlikely given that the patient is currently taking TMP–SMX.
A 63-year-old woman with a history of hypertension presents with worsening memory over the past 5 months. Her husband reports that recently she had forgotten to turn off the oven a few times and has forgotten several appointments, which is unusual for her. The patient also endorses urinary incontinence and “clumsiness.” The patient’s hypertension is well-controlled on hydrochlorothiazide. Physical examination shows that her blood pressure is 128/84 mmHg and her pulse is 76/min. Neurologic examination is within normal limits except for a broad-based gait.
Which of the following is the most likely diagnosis?
Normal pressure hydrocephalus. The patient in this question is presenting with dementia, urinary incontinence, and gait disturbance. This triad, often remembered by “wet, wacky, wobbly,” is characteristic of normal pressure hydrocephalus (NPH). NPH is diagnosed by MRI, which will show dilated ventricles. As one would expect from the name, the opening pressure measured during lumbar puncture is normal. Treatment generally consists of repeated spinal taps to improve the symptoms (by decreasing the pressure exerted on the adjacent cortical tissue by the enlarged ventricles). (B) Alzheimer disease is not associated with gait problems or urinary incontinence. (A) Pseudotumor cerebri is associated with headaches, not memory impairment or dementia. Furthermore, it is typically seen in young, obese females. (D) Although this patient has a history of hypertension, it is well-controlled and thus her symptoms are unlikely to be a result of multi-infarct dementia. This type of dementia tends to be very abrupt in onset and show multiple areas of increased T2-weighted density on MRI in the periventricular regions.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us